Alert archive / Tennessee / Flash Flood Warnings in 2009

Flash Flood Warning 63, NWS Nashville, TN

September 17, 20095 counties in Tennessee

NWS Nashville, TN issued this flash flood warning at Sep 17, 2009, 12:18 AM CDT for 5 counties in Tennessee. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 17, 2009, 12:18 AM CDT (05:18 UTC)
Expired
Sep 17, 2009, 3:15 AM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Davidson County, TN, DeKalb County, TN, Putnam County, TN, Smith County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 20 km from the middle of the area, began a volume at 05:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 17, 12:54 AM CDTFLASH FLOODNashville, TNFLOODING ON CHARLOTTE PIKE AND AMERICAN ROAD
Sep 17, 2:10 AM CDTFLASH FLOOD6 N Lebanon, TNWATER ACROSS HIGHWAY 231 NORTH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.3 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2009-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2009-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
794 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 170518
FFWOHX
TNC037-041-141-159-189-170815-
/O.NEW.KOHX.FF.W.0063.090917T0518Z-090917T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1218 AM CDT THU SEP 17 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DAVIDSON COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF NASHVILLE...
  NORTHERN DEKALB COUNTY IN MIDDLE TENNESSEE...
  WESTERN PUTNAM COUNTY IN MIDDLE TENNESSEE...
  SMITH COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF CARTHAGE...
  WILSON COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF LEBANON...

* UNTIL 315 AM CDT

* AT 1215 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  VERY HEAVY RAINFALL RESULTING FROM A LINE OF SLOW-MOVING           
  THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT
  JULIET...LAKEWOOD...GREEN HILL...GORDONSVILLE...GOODLETTSVILLE AND
  BELINDA CITY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3635 8669 3624 8661 3632 8654 3628 8651
      3634 8637 3631 8635 3634 8626 3630 8625
      3634 8623 3630 8614 3634 8610 3633 8584
      3626 8583 3622 8563 3594 8567 3603 8637
      3610 8650 3605 8656 3609 8699 3635 8689

$$

ROSE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 8:41 PM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, Sep 16, 8:41 PM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
841 PM CDT WED SEP 16 2009

.UPDATE...ANALYSIS SHOWING SFC/LL AND UPPER LOWS REMAINING NEAR
THE TXARKANA AREA THIS EVENING. WEAK SFC/LL FRONTAL BOUNDARY
SHOWING UP NEAR THE MID-TN/AL BORDER...WITH AND INVERTED TROUGH
AXIS UP INTO THE CWA. DEEPER CONVECTION CURRENTLY OCCURRING ON
SOUTHSIDE OF FRONTAL BOUNDARY WITH PCPN LITTLE LESS WIDESPREAD
FURTHER NORTH.

LITTLE CHANGE EXPECTED TO OVERALL PATTERN OVERNIGHT. DEEP MOISTURE
WILL REMAIN OVER THE REGION WHILE UVV INCREASING SLIGHTLY AGAIN
OVERNIGHT. PCPN EXPECTED TO AGAIN BECOME MORE WIDESPREAD OVERNIGHT
...WHICH WILL CONTINUE THREAT FOR LOCALIZED FLOODING.

WILL ONLY LOWER TEMPS SLIGHTLY. REMAINDER OF FORECAST UNCHANGED.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH THURSDAY MORNING FOR TNZ005>011-022>034-059-
062>066.

&&

07
Hazardous weather outlook, Sep 16, 5:08 AM CDT, 19 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
508 AM CDT WED SEP 16 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-171030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
508 AM CDT WED SEP 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD RAIN WILL CONTINUE ACROSS THE MID STATE WEDNESDAY AND
WEDNESDAY NIGHT, AND SOME PLACES MAY SEE HEAVY DOWNPOURS AND
PONDING OF WATER ON ROADWAYS AND OTHER LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RAIN WILL LIKELY LAST INTO FRIDAY, WITH A LESSER CHANCE OF
PRECIPITATION EVERY DAY THROUGH TUESDAY. AS RAINFALL AMOUNTS
CONTINUE TO ACCUMULATE AND SATURATE THE GROUND, THERE REMAINS THE
POSSIBILITY OF PONDING OF WATER ON ROADWAYS AND OTHER LOW LYING
AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

ROSE

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 7:55 AM CDTFlash Flood WarningOHXMarshall, Maury3 hr
Sep 17, 7:59 AM CDTFlash Flood WarningOHXWayne3 hr
Sep 17, 9:45 AM CDTAreal Flood WarningOHXBedford, Cannon, Coffee, Marshall, Rutherford6 hr
Sep 17, 10:08 AM CDTAreal Flood WarningOHXGiles, Lawrence, Lewis, Marshall, Maury, Wayne6 hr
Sep 17, 11:19 AM CDTRiver Flood WarningOHXBedford9 hr

Nearby

Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.